How to prevent the flu from spreading uncontrolled
Antiviral medications can sometimes help lessen influenza symptoms, but require a prescription. Most people do not need these antiviral drugs to fully recover from the flu. However, persons at higher risk for severe flu complications, or those with severe flu illness who require hospitalization, might benefit from antiviral medications. Antiviral medications are available for persons 1 year of age and older. Ask your health care provider whether you need antiviral medication.
Influenza infections can lead to or occur with bacterial infections. Therefore, some people will also need to take antibiotics. More severe or prolonged illness or illness that seems to get better, but then gets worse again may be an indication that a person has a bacterial infection. Check with your health care provider if you have concerns.
Warning! Do not give aspirin (acetylsalicylic acid) to children or teenagers who have the flu; this can cause a rare but serious illness called Reye's syndrome. For more information about Reye's syndrome, visit the National Institute of Health Web site, http://www.nih.gov/.
Other suggestions include:
Check ingredient labels on over-the-counter cold and flu medications to see if they contain aspirin.
Children five years of age and older and teenagers with the flu can take medicines without aspirin, such as acetaminophen (Tylenol) and ibuprofen (Advil, Motrin, Nuprin), to relieve symptoms.
Children younger than four years-of-age should NOT be given over-the-counter cold medications without first speaking with a health care provider.
The safest care for flu symptoms in children younger than two years-of-age is using a cool-mist humidifier and a suction bulb to help clear away mucus.
Fevers and aches can be treated with acetaminophen (Tylenol) or ibuprofen (Advil, Motrin, Nuprin) or nonsteroidal anti-inflammatory drugs (NSAIDS). Examples of these kinds of medications include:
Advil, Motrin, Nuprin
Over-the-counter cold and flu medications used according to the package instructions may help lessen some symptoms such as cough and congestion. Importantly, these medications will not lessen how infectious a person is.
Check the ingredients on the package label to see if the medication already contains acetaminophen or ibuprofen before taking additional doses of these medications-don't double dose! Patients with kidney disease or stomach problems should check with their health care provider before taking any NSAIDS.
Check with your health care provider or pharmacist if you are taking other over-the-counter or prescription medications not related to the flu. For more information on products for treating flu symptoms, see the FDA website.
Get medical care right away if the sick person at home:
Has difficulty breathing or chest pain
Has purple or blue discoloration of the lips
Is vomiting and unable to keep liquids down
Has signs of dehydration such as dizziness when standing, absence of urination, or in infants, a lack of tears when they cry
Has seizures (for example, uncontrolled convulsions)
Is less responsive than normal or becomes confused